Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 14, NWS JSJ

February 6, 2022

NWS JSJ issued this flash flood warning at Feb 6, 2022, 2:12 PM CST. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 6, 2022, 2:12 PM CST (20:12 UTC)
Expired
Feb 6, 2022, 7:07 PM CST
In force
5 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 42 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 6, 4:02 PM CSTFLOOD1 Wsw Boulevarda Vienta, PREMERGENCY MANAGERS CALLED TO REPORT THAT RIO CIBUCO WAS OVERFLOWING AND FLOODING PR-620 IN CANDELARIA, VEGA ALTA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

873 
WGCA52 TJSJ 062012
FFWSJU
PRC051-135-137-143-145-062315-
/O.NEW.TJSJ.FF.W.0014.220206T2012Z-220206T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
412 PM AST Sun Feb 6 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Dorado in Puerto Rico...
  Toa Alta in Puerto Rico...
  Toa Baja in Puerto Rico...
  Vega Alta in Puerto Rico...
  Vega Baja in Puerto Rico...

* Until 715 PM AST.

* At 412 PM AST, Doppler radar indicated heavy rain across the 
  warned area. Between 2 and 4 inches of rain have fallen. 
  Additional rainfall amounts of 1 to 2 inches are possible in the 
  warned area. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Saturated soils from previous 
  rainfall combined with the current rainfall could cause flash 
  flooding over the area.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.
           Mudslides are also expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1849 6640 1847 6636 1849 6638 1847 6619
      1848 6619 1845 6616 1847 6613 1841 6620
      1832 6621 1833 6628 1837 6631 1836 6636
      1833 6636 1837 6640 1837 6645 1849 6644

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
3 follow-up statements
401 
WGCA72 TJSJ 062128
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
528 PM AST Sun Feb 6 2022

PRC051-135-137-143-145-062315-
/O.CON.TJSJ.FF.W.0014.000000T0000Z-220206T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dorado PR-Toa Alta PR-Toa Baja PR-Vega Alta PR-Vega Baja PR-
528 PM AST Sun Feb 6 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM AST THIS 
EVENING FOR DORADO, TOA ALTA, TOA BAJA, VEGA ALTA AND VEGA BAJA...

At 528 PM AST, Doppler radar indicated heavy rain across the warned 
area. Between 2 and 6 inches of rain have fallen. Additional 
rainfall amounts up to 1 inch are possible in the warned area. Flash 
flooding is already occurring. Mudslides have been reported.

HAZARD...Life threatening flash flooding. Mudslides.

SOURCE...Radar and Emergency Managers.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.
         Mudslides are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1849 6640 1847 6636 1849 6638 1847 6619
      1848 6619 1845 6616 1847 6613 1841 6620
      1832 6621 1833 6628 1837 6631 1836 6636
      1833 6636 1837 6640 1837 6645 1849 6644

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
220 
WGCA52 TJSJ 062309
FFWSJU
PRC051-135-137-143-145-070115-
/O.EXT.TJSJ.FF.W.0014.000000T0000Z-220207T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
709 PM AST Sun Feb 6 2022

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Dorado in Puerto Rico...
  Toa Alta in Puerto Rico...
  Toa Baja in Puerto Rico...
  Vega Alta in Puerto Rico...
  Vega Baja in Puerto Rico...

* Until 915 PM AST.

* At 709 PM AST, Doppler radar indicated heavy rain across the 
  warned area. Between 2 and 6 inches of rain have fallen. 
  Additional rainfall amounts up to 1 inch is possible in the warned 
  area. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.
           Mudslides.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1849 6640 1847 6636 1849 6638 1847 6619
      1848 6619 1845 6616 1847 6613 1841 6620
      1832 6621 1833 6628 1837 6631 1836 6636
      1833 6636 1837 6640 1837 6645 1849 6644

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
939 
WGCA72 TJSJ 070107
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
907 PM AST Sun Feb 6 2022

PRC051-135-137-143-145-070117-
/O.CAN.TJSJ.FF.W.0014.000000T0000Z-220207T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dorado PR-Toa Alta PR-Toa Baja PR-Vega Alta PR-Vega Baja PR-
907 PM AST Sun Feb 6 2022

...FLASH FLOOD WARNING FOR DORADO, TOA ALTA, TOA BAJA, VEGA ALTA AND 
VEGA BAJA HAS BEEN REPLACED WITH A FLOOD WARNING...

There are many roads closed due to flooding. It will take several 
hours for the water to drain, but additional flash flooding is not 
expected at this time. Therefore, the flash flood warning has been 
replaced with a flood warning. A flash flood warning could be issued 
at a later time if the conditions warrant.

LAT...LON 1849 6640 1847 6636 1849 6638 1847 6619
      1848 6619 1845 6616 1847 6613 1841 6620
      1832 6621 1833 6628 1837 6631 1836 6636
      1833 6636 1837 6640 1837 6645 1849 6644

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 2:04 PM CST, 8 minutes earlier.

Area forecast discussion, Feb 6, 2:04 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
404 PM AST Sun Feb 6 2022

.SYNOPSIS...Moist and unsettled weather conditions will continue
through at least Monday, with a drier and more seasonal weather
pattern after that. The bulk of the activity will favor eastern
Puerto Rico and the U.S. Virgin Islands, but a gradual increase in
afternoon convective development over the interior and west is
anticipated. Urban and small stream flooding to localized flash
flooding, rapid rises along rivers, and mudslides near steep areas
remain likely with any extended period of moderate to heavy rains.
Wind-driven seas and a dissipating northerly swell will maintain
hazardous marine and dangerous surf-zone conditions through early
next week.

&&

.SHORT TERM...Tonight through Tuesday...

A transition into a more seasonal pattern is forecast during the
short-term period. Still, the interaction between the mid-to-upper
level trough and remnants of an old frontal boundary will continue
to enhance shower and thunderstorms activity late tonight into
Monday morning. After that, a more patchy weather pattern will
dominate the local weather conditions, while a mid-level ridge and
somewhat drier air aloft gradually envelop the area. So far, model
guidance suggests precipitable water values falling from around
1.80 inches this evening to just below an inch by late Tuesday
night. Thus, expect a decreasing chance for showers and
thunderstorms during the next few days. At the surface, a high
pressure moving further into the western Atlantic will maintain
moderate to fresh east to east-northeast winds of 10 to 20 mph.

For the rest of today and tonight, scattered showers and isolated
thunderstorms will continue to affect the area, including the
remnants of the afternoon convection lingering through the evening
hours. The bulk of the activity will favor portions of eastern and
southern Puerto Rico and the U.S. Virgin Islands, steered by a
predominantly east-southeast flow at the 850-700 mbar layer.
Additional rainfall amounts of one to two inches are possible. Any
extended period of moderate to locally heavy rains over already
saturated soils will lead to urban and small stream flooding to
localized flash flooding, as well as rapid rises along rivers and
mudslides near areas of steep terrain. Overnight lows will fall
into the upper 60s to lower 70s across coastal areas but lower
across higher elevations.

The gradual erosion of the available moisture and the development
of a trade wind cap inversion over the region will lead to a more
seasonal weather pattern. Nonetheless, normal to slightly above
normal moisture levels combined with local effect and diurnal
heating will support afternoon convective development with a
chance for isolated thunderstorms by Monday afternoon, clustering
across the interior to western sections of the island. Under a
dominant cool advective pattern, isolated to scattered showers
will affect northeastern Puerto Rico and the U.S. Virgin Islands
during the overnight and early morning hours. Limited shower
activity with a lower risk for flooding is anticipated for Tuesday,
when moisture levels are expected to fall below seasonal normals.

.LONG TERM...Wednesday through Sunday...

FROM PREV DISCUSSION... /issued 422 AM AST Sun Feb 6 2022/

A drier weather pattern is expected to prevail through the long
period. Latest model guidance continues to suggest the placement
of a mid level ridge that will establish over the islands by
Wednesday. Bands of moisture will continue to linger throughout
the area enhancing the potential for shower activity. This ridge
will promote stable conditions aloft for most of the long term
period across the region. This pattern will result in passing
showers across the local waters moving into the windward portions
of Puerto Rico and the U.S. Virgin Islands during morning hours.
Then, in the afternoon hours, the moisture available will combine
with the daytime heating and local effects causing a few isolated
showers with rainfall accumulations. The U.S. Virgin Islands are
expected to have mainly fair weather conditions. A seasonal
weather pattern but with more patches of dry air will dominate,
and the rainfall accumulation totals remains low.

&&

.AVIATION...Showers and thunderstorms are expected to continue
across Puerto Rico through the evening hours, which may cause tempo
MVFR to brief IFR conditions at TJSJ/TJBQ/TJPS. Mtn tops obscd and
reduced visibilities are expected, along with BKN cigs btw FL030-
FL080. Across the USVI terminals, VFR conditions are expected, but
SHRA/TSRA en route from the Leeward Islands may lead to RA/VCTS
through the night, with brief MVFR conditions at times. Sfc winds
will continue from the east at 10-15 kt with higher gusts near
showers.

&&

.MARINE...Wind-driven seas and a dissipating northerly swell will
maintain hazardous marine conditions with seas up to 8 feet
tonight. As a result, Small Craft Advisories remain in effect for
most local waters, except for coastal waters of southern and
southwestern Puerto Rico, where seas should stay below 5 feet.

Large breaking waves of up to 14 feet will also cause dangerous
swimming and surfing conditions, as well as localized beach
erosion. For this reason, a High Surf Advisory is in effect for
beaches from Aguada and Rincon eastward to northeastern Puerto
Rico and Culebra, as well as eastern St Croix through this evening.
In addition, there is a high risk of rip currents for these
areas, including all beaches of Vieques and St. Thomas through at
least late Monday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  73  82  73  83 /  70  50  50  40
STT  72  82  72  83 /  50  30  40  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Tuesday afternoon for Culebra-
     North Central-Northeast-Northwest-San Juan and Vicinity-
     Southeast.

     High Surf Advisory until 6 PM AST this evening for Culebra-North
     Central-Northeast-Northwest-San Juan and Vicinity-Southeast.

     High Rip Current Risk through late Monday night for Mayaguez and
     Vicinity-Vieques.

VI...High Rip Current Risk through Tuesday afternoon for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

     High Surf Advisory until 6 PM AST this evening for St Croix.

AM...Small Craft Advisory until 2 PM AST Monday for Anegada Passage
     Southward to 17N-Atlantic Waters of Puerto Rico and USVI
     from 10 NM to 19.5N-Caribbean Waters of Puerto Rico from 10
     NM to 17N-Coastal Waters of Northern Puerto Rico out 10 NM-
     Coastal Waters of Northern USVI and Culebra out 10 NM-
     Coastal Waters of Northwestern Puerto Rico out 10 NM-
     Coastal Waters of Southern USVI Vieques and Eastern Puerto
     Rico out 10 NM-Mona Passage Southward to 17N.

&&

SHORT TERM...DSR/JJA
LONG TERM....ICP
PUBLIC DESK...ERG/CVB
Hazardous weather outlook, Feb 6, 3:18 AM CST, 10 hours 54 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
511 AM AST domingo 6 de febrero de 2022

AMZ710>745-PRZ001>013-070915-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas costeras cercanas y lejanas a la costa del Atlantico y
Caribe-
511 AM AST domingo 6 de febrero de 2022

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe una probabilidad de tronadas con lluvias fuertes
y vientos breves en rafagas esta tarde a traves de sectores de la
mayoria de la isla hoy, incluyendo la zona metropolitana de San Juan
y sobre sectores del interior de Puerto Rico.

.Inundaciones...Fuertes lluvias pueden resultar en inundaciones urbanas y
de riachuelos, especialmente a traves del centro, oeste y noroeste
de Puerto Rico. Las lluvias fuertes pueden tambien causar aumento
rapido en los rios y riachuelos con deslizamientos de tierra en
areas de pendientes alta. Ademas de posibles derrumbes debido a los
suelos saturados en algunas areas.

.Viento...Se espera viento sostenido en exceso de 20 mph (17 nudos)
a traves de las aguas afuera del Atlantico, porciones de los
pasajes locales y las areas costeras en la tarde, tambien acompanado
de fuerte actividad de tronadas.

.Oleaje...Se espera oleaje peligroso y picado de entre 8 a 10 pies
en las aguas del Atlantico, y pasajes locales y de 5 a 8 pies en el
resto.

.Corrientes Marinas...Existe un alto riesgo de corrientes
marinas para las playas del noroeste a noreste de Puerto Rico,  al
igual que Culebra y algunas del norte y este de Vieques. Tambien hay
un riesgo moderado de corrientes marinas para el resto de las playas
protegidas en la costa sur de Puerto Rico. Se esperan olas
rompientes grandes entre 10 y 15 pies para las playas del noroeste a
noreste de Puerto Rico, y Culebra y Vieques con una resaca peligrosa
y la posibilidad de inundaciones costeras en areas aisladas durante
la marea alta.

.Dias dos hasta el siete...lunes a sabado

Por lo menos hasta temprano el lunes, un ambiente humedo e inestable
aumentara la probabilidad de aguaceros y actividad de tronadas.
Inundaciones urbanas y de pequenos riachuelos seran posibles con la
conveccion de la manana y la tarde. El riesgo de corrientes marinas
se mantendra de moderado a alto por los proximos dias. Una marejada
del norte y vientos en aumento afectaran las aguas regionales y
pasajes causando oleaje picado y peligroso respectivamente. Oleaje y
condiciones costeras peligrosas tambien estan presentes hasta
temprano el lunes.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Sin embargo, le
agradeceriamos reportar cualquier informacion sobre inundaciones,
corrientes marinas y oleaje al Servicio Nacional de Meteorologia en
San Juan.

AMZ715-725-VIZ001-002-070915-
San Tomas, San John e Islas Adyacentes-Santa
Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del
Caribe-
511 AM AST domingo 6 de febrero de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe una probabilidad de tronadas cerca o sobre las islas avanzada
la tarde y durante la noche.

.Inundaciones...Fuertes lluvias pueden resultar en inundaciones urbanas y
de riachuelos. La lluvia fuerte pudiera causar aumentos rapidos en los
riachuelos y rios con deslizamientos posibles en areas de terreno empinado
debido al oleaje saturado.

.Viento...Se espera viento sostenido en exceso de 20 mph (17 nudos)
a traves de las aguas afueras del Atlantico, porciones de los
pasajes locales y las areas costeras en la tarde, tambien acompanado
de fuerte actividad de tronadas.

.Oleaje...Se espera oleaje peligroso de hasta 8 a 10 pies a traves de las
aguas mar afuera del Atlantico y los pasajes y de 5 a 8 pies en el resto del
area.

.Corrientes Marinas...Existe un riesgo alto de corrientes marinas
para casi todas las playas hoy. Olas rompientes peligrosas de 10 a 14 pies
son probables en el norte de las islas con condiciones peligrosas en las
playas, asi como el potencial de inundaciones costeras aisladas, especialmente
en periodos de marejada alta.

.Dias dos hasta el siete...lunes a sabado

Por lo menos hasta temprano el lunes, un ambiente humedo e inestable
aumentara la probabilidad de aguaceros y actividad de tronadas.
Inundaciones urbanas y de pequenos riachuelos seran posibles con la
conveccion de la manana y la tarde. El riesgo de corrientes marinas
se mantendra de moderado a alto por los proximos dias. Una marejada
del norte y vientos en aumento afectaran las aguas regionales y
pasajes causando oleaje picado y peligroso respectivamente. Oleaje y
condiciones costeras peligrosas tambien estan presentes hasta
temprano el lunes.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Sin embargo, le
agradeceriamos reportar cualquier informacion sobre corrientes
marinas y oleaje al Servicio Nacional de Meteorologia en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 6:18 PM CSTAreal Flood WarningJSJ4 hr
Feb 5, 7:10 PM CSTAreal Flood AdvisoryJSJ2 hr
Feb 5, 8:46 PM CSTFlash Flood WarningJSJ3 hr
Feb 5, 9:04 PM CSTFlash Flood WarningJSJ86 min
Feb 5, 9:32 PM CSTAreal Flood AdvisoryJSJ118 min
Feb 5, 10:35 PM CSTFlash Flood WarningJSJ7 hr
Feb 5, 10:58 PM CSTAreal Flood AdvisoryJSJ5 hr
Feb 5, 11:32 PM CSTFlash Flood WarningJSJ5 hr
Feb 6, 12:07 AM CSTAreal Flood AdvisoryJSJ5 hr
Feb 6, 1:00 AM CSTAreal Flood WarningJSJ6 hr
Feb 6, 2:17 AM CSTAreal Flood WarningJSJ4 hr
Feb 6, 3:39 AM CSTAreal Flood AdvisoryJSJ96 min
Feb 6, 11:30 AM CSTAreal Flood AdvisoryJSJ9 hr
Feb 6, 12:16 PM CSTAreal Flood AdvisoryJSJ3 hr
Feb 6, 12:37 PM CSTAreal Flood AdvisoryJSJ3 hr
Feb 6, 12:48 PM CSTAreal Flood AdvisoryJSJ5 hr
Feb 6, 1:06 PM CSTAreal Flood AdvisoryJSJ114 min
Feb 6, 1:21 PM CSTAreal Flood AdvisoryJSJ3 hr
Feb 6, 1:46 PM CSTFlash Flood Warning Considerable damage threatJSJ4 hr
Feb 6, 3:53 PM CSTFlash Flood Warning Considerable damage threatJSJ112 min
Feb 6, 3:56 PM CSTFlash Flood Warning Considerable damage threatJSJ5 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.